Dyskinesia refers to a category of movement disorders that are characterized by involuntary muscle movements, including movements similar to tics or chorea and diminished voluntary movements. Dyskinesia can be anything from a slight tremor of the hands to an uncontrollable movement of the upper body or lower extremities. Discoordination can also occur internally especially with the respiratory muscles and it often goes unrecognized. Dyskinesia is a symptom of several medical disorders that are distinguished by their underlying cause.
Levodopa-induced dyskinesia (LID) is evident in patients with Parkinson's disease who have been on levodopa (L‑DOPA) for prolonged periods of time. LID commonly first appears in the foot, on the most affected side of the body. There are three main types that can be classified on the basis of their course and clinical presentation following an oral dose of L‑DOPA:
Off-period dystonia – correlated to the akinesia that occurs before the full effect of L‑DOPA sets in, when the plasma levels of L‑DOPA are low. In general, it occurs as painful spasms in the foot. Patients respond to L‑DOPA therapy.
Diphasic dyskinesia – occurs when plasma L-DOPA levels are rising or falling. This form occurs primarily in the lower limbs (though they can happen elsewhere) and is usually dystonic (characterized by apparent rigidity within muscles or groups thereof) or ballistic (characterized by involuntary movement of muscles) and will not respond to L‑DOPA dosage reductions.
Peak-dose dyskinesia – the most common form of levodopa-induced dyskinesia; it correlates with the plateau L‑DOPA plasma level. This type usually involves the upper limbs more (but could also affect the head, trunk and respiratory muscles), is choreic (of chorea), and less disabling. Patients will respond to L‑DOPA reduction but may be accompanied by deterioration of parkinsonism. Peak-dose L-DOPA-induced dyskinesia has recently[update] been suggested to be associated with cortical dysregulation of dopamine signaling.
Late-onset dyskinesia, also known as tardive dyskinesia, occurs after treatment with an antipsychotic drug such as haloperidol (Haldol) or amoxapine (Asendin). The symptoms include tremors and writhing movements of the body and limbs, and abnormal movements in the face, mouth, and tongue – including involuntary lip smacking, repetitive pouting of the lips, and tongue protrusions.